Dangers of Snorting Tramadol
Snorting prescription drugs can be just as harmful as inhaling illicit ones. Misusing any type of drug in any form can be dangerous.
- Tramadol is a narcotic painkiller that is designed to be less addictive than other similar medications, like OxyContin or Vicodin.
- This medication is listed as Schedule IV, according to the Drug Enforcement Administration, because of its low potential for abuse or psychological dependence compared to other narcotic pain relievers.
- Doctors can prescribe tramadol to treat moderate, severe, or even chronic pain, as the medication comes in both an immediate-release pill and an extended-release option for all-day pain management.
- Tramadol Addiction
Tramadol does still carry risks for abuse or addiction. The medication is an opiate, so people who have struggled with addiction to intoxicating substances, including opioid drugs, are still at risk of becoming addicted to tramadol. Additionally, some individuals attempt to experience a tramadol “high” by bypassing the medication’s safety features. One of these methods involves crushing and snorting the pills in order to bypass the slower release through the digestive system and force the drug directly into the bloodstream.
Tramadol Overdose, Addiction, Dependence, and Tolerance
People who abuse tramadol or become addicted to this substance can suffer several side effects, even if they ingest the drug orally. In large doses, tramadol can cause seizures and serotonin syndrome, a condition that can lead to agitation, confusion, rapid heart rate, fever, heart attack, and even death.
When tramadol pills are crushed and snorted, these effects are compounded. The intoxicating substance can pass through the thin mucous membranes in the nose without being filtered through the digestive system. This means more tramadol ends up in the bloodstream, and it begins to affect the brain much faster. Fast-hitting effects mean that a person experiences the tramadol high much more quickly, and they are at a much greater risk of taking too much tramadol. Overdose can happen much more quickly.
Snorting tramadol can also increase the potential for addiction, dependence, and tolerance to develop. Because the brain experiences tramadol’s dopamine-releasing effects more suddenly, the reward system that normally controls dopamine can demand more tramadol in order to experience that feeling of happiness and contentment. Over time, the brain may not be able to manufacture or control dopamine without the help of tramadol, which is called dependence.
Tolerance to oral tramadol can lead some people to begin crushing and snorting the pills in order to bypass the slow release through the stomach and intestines. A person develops tolerance to a medication when they need a larger dose to feel the original euphoria or other effects.
Physical Risks of Snorting Tramadol
In addition to the risk of potential overdose, there are other dangerous side effects from snorting tramadol, including:
- Damage to the nasal membranes.
- Congestion or constant runny nose.
- Damage to the throat, esophagus, and lungs.
- Higher risk of lung infections.
Snorting a drug to increase the speed of the high can also lead to a greater level of intoxication. This can cause serious problems, including:
- Increased risk of falls due to dizziness.
- Increased confusion or mental problems.
- Increased risk of breathing problems, due to depressed breathing and powder in the lungs.
- Dangerous changes in heart rate.
- Increased risk of choking if vomiting, due to loss of sensation in the throat.
- Greater risk of developing a lung infection, like pneumonia or tuberculosis.
Tramadol Side Effects
People who bypass the slow release of oral tramadol and snort this drug are more likely to experience other side effects, including:
- Abdominal cramping and pain.
- Cognitive problems.
- Skin itch.
- Increased excitability.
- Sleepiness, fatigue, or inability to stay awake.
- Hot or cold flashes.
- Depressed breathing.
- Changes in blood pressure.
- Changes in heart rate.
Snorting any intoxicating substance, including tramadol, is incredibly dangerous. People who abuse tramadol and other addictive substances are more likely to develop infections, physical damage to the nasal passage, and long-term cognitive problems.
Greenhouse Treatment Center has the experienced and licensed medical staff to help patients undergo treatment specific to their needs. If you find that you’re struggling with the misuse of tramadol or prescription opioids, options are available. Together we can help you reach long-term sobriety one step at a time.
Are you ready to reach out for help and start the addiction treatment process? If you or someone you love is struggling with addiction and are ready to take the first steps towards recovery, call us today at . Greenhouse Treatment Center, American Addiction Centers’ inpatient drug rehab in Texas, is ready to help you get the treatment you need today.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.
Take your next step toward recovery:
✔ learn more about our addiction treatment programs.
✔ see how popular insurance providers such as Aetna or Humana offer coverage for rehab.
✔ view photos of our facility.